Probabilistic existence of regular combinatorial structures

Greg Kuperberg, Shachar Lovett, Ron Peled*

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

Abstract

We show the existence of regular combinatorial objects which previously were not known to exist. Specifically, for a wide range of the underlying parameters, we show the existence of non-trivial orthogonal arrays, t-designs, and t-wise permutations. In all cases, the sizes of the objects are optimal up to polynomial overhead. The proof of existence is probabilistic. We show that a randomly chosen structure has the required properties with positive yet tiny probability. Our method allows also to give rather precise estimates on the number of objects of a given size and this is applied to count the number of orthogonal arrays, t-designs and regular hypergraphs. The main technical ingredient is a special local central limit theorem for suitable lattice random walks with finitely many steps.

Original languageEnglish
Pages (from-to)919-972
Number of pages54
JournalGeometric and Functional Analysis
Volume27
Issue number4
DOIs
StatePublished - 1 Jul 2017

Fingerprint

Dive into the research topics of 'Probabilistic existence of regular combinatorial structures'. Together they form a unique fingerprint.

Cite this